Learn About Related Symptoms and Diagnosis Process for Gastroparesis, a Side Effect of Ozempic, Wegovy, Rybelsus, and Trulicity
In this article, we present some gastroparesis case reports involving the use of GLP-1 receptor agonists semaglutide (e.g., Ozempic, Wegovy, Rybelsus) or dulaglutide (e.g., Trulicity) that have been published recently by medical journals. These gastroparesis case reports discuss specific patient profiles, related symptoms, and the diagnosis process for gastroparesis, a side effect of Ozempic, Wegovy, Rybelsus, or Trulicity.
We have written previously about gastroparesis associated with Ozempic, Wegovy, and Rybelsus, three popular GLP-1 receptor agonists containing semaglutide.
Ozempic, Wegovy, Other GLP-1 Semaglutide Weight-Loss Drugs Linked to Gastroparesis in Recent Medical Study -- Researchers Compared Semaglutide Drugs, Such as Ozempic and Wegovy, to Contrave, a Non-GLP-1 Drug, in Weight-Loss Patients (10/24/23)
Severe Stomach Conditions in Patients Using Semaglutide Weight Loss Drugs From Novo Nordisk -- Ozempic, Rybelsus, and Wegovy Use Might Cause Gastroparesis, Gastric Stasis, or Stomach Paralysis (9/13/23)
Ozempic / Wegovy: Stomach And Intestinal Problems Can Be Irreversible, Life-threatening -- Severe Gastric Side Effects Include Stomach Paralysis, Gastroparesis, And Intestinal Blockages (9/1/23)
Now we point out three gastroparesis case reports involving the use of semaglutide (e.g., Ozempic, Wegovy, Rybelsus) or dulaglutide (e.g., Trulicity) that we found in two medical journal articles, and present some valuable information from each of these gastroparesis case reports.
A 53-year-old woman with a medical history of depression, obesity stage 2, and obstructive sleep apnea presented to the hospital due to nausea and abdominal pain for the last three weeks. She also reported a weekly intramuscular injection of 0.5 mg of semaglutide for the preceding four months for weight loss, with an estimated 40-pound loss during this period. She did not escalate the dose of semaglutide for weight loss as recommended, as she was satisfied with the response to the initial dose....
In this case, the patient's use of semaglutide and her symptoms of gastroparesis seem to be strongly related. By stimulating glucagon-like peptide-1 (GLP-1) receptor agonists, it increases incretin action. Furthermore, better blood glucose levels are achieved by increased glucose-dependent insulin secretion, decreased hepatic gluconeogenesis, delayed gastric emptying, and inhibited glucagon release. Additionally, semaglutide encourages weight loss by delaying gastric emptying and decreasing energy intake. Semaglutide mainly binds to plasma proteins, has a half-life of approximately one week, and remains in circulation for about five weeks after the last dose. Its effects increase in a dose-proportional manner, and a steady state is achieved after four to five weeks of once-weekly administration.
The exact mechanism by which semaglutide may cause gastroparesis is unknown. Nonetheless, it is well recognized that GLP-1 receptors regulate stomach emptying and motility. Therefore, the stimulation of these receptors may cause gastroparesis by delaying the stomach's emptying....
Proof of delayed gastric emptying in gastric emptying studies is required for the diagnosis, in addition to the absence of mechanical blockage. Consequently, upper and occasionally lower endoscopies are frequently included in the workup. The decision to forgo a gastric emptying study for our patient was made due to financial concerns and clinical evidence observed during repeated endoscopy, which included the presence of food material in the stomach 24 hours apart and the absence of mechanical blockage. A gastric emptying study is considered positive for gastroparesis if there is more than 60% of retaining food after 2 hours or 10% after 4 hours. [Footnotes omitted]
Strictly Confidential, No Obligation.
The first case is that of a 52-year-old female with a long-standing history (10 years) of type 2 DM who was referred to our clinic for a 7-month history of postprandial epigastric pain, accompanied by fullness, bloating, and nausea. Multiple pharmacologics were tried to relieve the symptoms such as proton pump inhibitors and antispasmodics (anticholinergics), however with no relief. Laboratory tests and computed tomography of the abdomen were unremarkable. Patient had an HbA1c of 5.7% (well-controlled diabetes). Prior upper and lower endoscopies showed no evidence of obstruction, and biopsy was negative for Heliobacter pylori. A hepatobiliary iminodiacetic acid (HIDA) scan was also done in the past which ruled out gallbladder dyskinesia, and an abdominal Doppler blood flow study ruled out median arcuate ligament syndrome. Upon extensive history taking, it was found that the patient had started semaglutide (a glucagon-like peptide-1 [GLP-1] receptor agonist) subcutaneous injection weekly, approximately 1 month prior to the onset of symptoms. A 4-hour scintigraphic gastric emptying study (GES) showed 24% retention of isotope in the stomach at 4 hours which indicates delayed gastric emptying (GE) as gastric residual remaining at 4 hours should be <10%. Semaglutide was subsequently held for 6 weeks with resolution of symptoms. A repeat GES was then performed and showed resolution of delayed GE (Table 1).
The second case is that of a 57-year-old female with a long-standing history (16 years) of type 2 DM presenting with abdominal bloating, nausea, and vomiting for the past year. Labs were significant for a HbA1C of 8.2%. Previous upper endoscopy and colonoscopy did not reveal any obstruction or other abnormalities; however, she never received a GES. In addition, patient started dulaglutide subcutaneous weekly injection (GLP-1 receptor agonist) approximately 15 months ago. A 4-hour scintigraphic GES showed 35% retention of isotope in the stomach at 4 hours, revealing delayed GE. Subsequently, dulaglutide was discontinued for 4 weeks with gradual resolution of symptoms. A repeat GES was then performed and showed normalization of GE (Table 2).
We continue to investigate drug injury lawsuits for people who used Ozempic, Rybelsus, Wegovy, or Trulicity and then were diagnosed with serious gastrointestinal side effects like gastroparesis, gastric stasis, or stomach paralysis.
If we can assist you or someone you know, you can contact me by email ([email protected]) or phone (800-426-9535).